Washington, 2016

Heavy Snow and High Wind in Washington, March 1, 2016

March 1, 2016 · NWS OTX · 2 events in 2 counties and zones

A strong cold front passage brought very strong wind gusts to parts of Eastern Washington along with heavy snow to higher primarily mountain terrain on Tuesday March 1, 2016.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong cold front passage brought very strong wind gusts to parts of Eastern Washington along with heavy snow to higher primarily mountain terrain on Tuesday March 1, 2016.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 29, 9:43 PM PST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 29, 9:43 PM PST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
943 PM PST MON FEB 29 2016

.SYNOPSIS...
Another in a series of vigorous storms will bring another round
of rain, mountain snow, and gusty winds Tuesday and Tuesday night.
The wet and breezy weather pattern is expected to continue into
next weekend. Next weekend could be quite wet at times with small
streams and rivers expected to be on the rise.

&&

.DISCUSSION...
Warm frontal precipitation has made landfall over western WA/OR
and is reaching the southern WA Cascades. This should spread into
the northern Cascades later tonight. There is some cold air-
trapping along the eastern Cascade valleys which should render the
precipitation as snow for the Methow and Wenatchee Valleys.
Wenatchee and Omak should be too warm for snow.

The clouds/precipitation should reach the Spokane metro area
before sunrise, and into the northern valleys in the early
morning. This timing is supportive of snow for the valleys. Also,
the afternoon balloon data showed a drier atmosphere than the
models thought, which also supports snow. Current surface dew
points are all in the upper 20s which is also good for snow. The
air temperatures in the Spokane/CdA area will be in the mid 30s so
any snow that does fall won't accumulate. Farther to the north
(Deer Park, Sandpoint, etc) the snow could stick to the roads but
accumulations will be on the light side, less than 1". Valley snow
will change to rain by midday.

The warm front will lift into BC during the afternoon which should
bring a break in the precipitation for many locations. The cold
front will sweep through around 5pm. Could see some heavy rain
from this front for a couple of hours. Strong winds will develop
behind the front with gusts to 40 mph in the evening. RJ

&&

.AVIATION...
06Z TAFS: A warm front will bring several hours of MVFR/IFR rain
to the TAF sites on Tuesday morning. There should be a break in
the precipitation at most locations in the afternoon before a cold
front sweeps through the area during the late afternoon. This cold
front could have a couple of hours of heavy rain showers. Strong
gusty winds will develop behind the cold front.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  48  34  49  37  50 /  10 100  80  10  30  60
Coeur d'Alene  32  47  34  49  36  49 /  10 100  80  40  20  70
Pullman        35  54  36  51  39  50 /  20  70  70  20  30  70
Lewiston       37  60  39  56  40  55 /  10  40  50  10  20  60
Colville       31  45  33  50  34  50 /  10 100  90  20  30  40
Sandpoint      30  44  34  46  34  47 /  10  90  90  40  20  70
Kellogg        30  44  32  44  34  44 /  10  80  90  60  20  80
Moses Lake     36  53  35  55  39  56 /  20  90  50   0  20  20
Wenatchee      36  46  33  51  35  55 /  60 100  70   0  20  20
Omak           33  42  31  48  35  53 /  30 100  90  10  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory from 1 AM Tuesday to 7 AM PST Wednesday
     for East Slopes Northern Cascades.

&&
Hazardous weather outlook, Feb 29, 5:02 AM PST, 18 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
502 AM PST MON FEB 29 2016

IDZ001>004-026-027-WAZ031>038-041>044-011415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
502 AM PST MON FEB 29 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A wet and breezy weather disturbance will move through the region
on Tuesday and Tuesday night. This will result in widespread
light to moderate precipitation with valley rain and mountains
snow. Southwest winds of of 15 to 25 mph with gusts 30-40 mph will
be possible.

Another very wet weather system is expected Friday night that will
linger through the weekend. This weather system will have the
potential for moderate to heavy rain. The combination of moderate
rain and snow melt will result in sharp rises on area streams and
small rivers around Saturday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 high wind. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
March 1, 12:01 AM PST to 7:55 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A trained spotter reported 5.5 inches of new snow 2 miles southeast of Davis Lake, WA at an elevation of 3500 feet mean sea level.

High Wind, Washington Palouse

When
March 1, 7:00 PM PST to 7:10 PM PST
Where
Washington Palouse forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A trained spotter reported an estimated wind gusts of 63 mph 1 mile east southeast of Palouse, WA. Other high winds reported in the area include a measured 53 mph wind gust 6 miles West Northwest of Clarkston Heights, WA and the ASOS at the Pullman airport located 6 miles west of Moscow, Idaho measured a wind gust of 52 mph.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613850, 613851.